West Virginia, 2015

High Wind in West Virginia, November 13, 2015

November 13, 2015 · NWS LWX · 1 event in 1 county or zone

A cold front moved through the region during the overnight hours. A pressure surge in the wake of the front produced gusty winds at elevations higher than 2000 ft.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the region during the overnight hours. A pressure surge in the wake of the front produced gusty winds at elevations higher than 2000 ft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 12, 9:54 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Nov 12, 9:54 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 PM EST THU NOV 12 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE TONIGHT. BRISK CONDITIONS WILL
FOLLOW TONIGHT INTO SATURDAY. HIGH PRESSURE BUILDS EARLY NEXT WEEK
WITH MODERATING TEMPERATURES.

&&

.NEAR TERM /THROUGH FRIDAY/...
CD FNT IS CURRENTLY MOVG ONTO THE ERN SHORE. THIS WILL CAUSE
BLUSTERY CONDITIONS OVERNIGHT. A WIND ADVISORY REMAINS IN EFFECT
FOR THE RIDGES ALONG THE BLUE RIDGE MOUNTAINS AND
ALLEGHENY/POTOMAC HIGHLANDS. COULD SEE A FEW GUSTS AROUND 40-45
MPH WITH A PRESSURE SURGE BEHIND THE COLD FRONT ACROSS ALL
LOCATIONS THIS EVENING. MIN TEMPS WILL RANGE FROM THE 20S ALONG
THE RIDGE TOPS OF THE ALLEGHENY HIGHLANDS TO THE LOWER AND MIDDLE
40S ACROSS MOST OTHER LOCATIONS...BUT THE GUSTY WINDS WILL MAKE IT
FEEL COLDER.

A STRONG PRESSURE GRADIENT WILL REMAIN OVER THE REGION FRIDAY
BETWEEN HIGH PRESSURE OVER THE PLAINS AND THE LOW PRESSURE MOVING
TOWARD NOVA SCOTIA. A WESTERLY FLOW WILL CONTINUE TO USHER IN COLD
ADVECTION BEHIND THE DEPARTING COLD FRONT...SO WITH A DEEP MIXING
LAYER AND STRONG GRADIENT IT WILL TURN OUT WINDY. A WIND ADVISORY
MAY BE NEEDED FOR THE RIDGE TOPS OF THE ALLEGHENY/POTOMAC
HIGHLANDS AND BLUE RIDGE MOUNTAINS. ELSEWHERE...WESTERLY WINDS
WILL GUST AROUND 30 TO 40 MPH. PLENTY OF SUNSHINE IS EXPECTED DUE
TO THE DOWNSLOPING FLOW SO THE CURRENT FORECAST LEANS A BIT TOWARD
THE WARMER GUIDANCE. MAX TEMPS ARE FORECAST TO RANGE FROM THE 30S
AND 40S IN THE MOUNTAINS TO THE UPPER 50S AND LOWER 60S IN CENTRAL
VIRGINIA TOWARD WASHINGTON AND BALTIMORE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL CONTINUE TO BUILD EAST INTO THE OHIO VALLEY
FRIDAY NIGHT BEFORE BUILDING OVERHEAD SATURDAY AND SUNDAY. DRY AND
CHILLY CONDITIONS ARE EXPECTED DURING THIS TIME ALONG WITH PLENTY
OF SUNSHINE FOR BOTH SATURDAY AND SUNDAY. IT WILL BE BLUSTERY
FRIDAY NIGHT THROUGH SATURDAY...BUT WINDS WILL DIMINISH AS THE
HIGH SETTLES OVERHEAD LATER IN THE WEEKEND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HV BROUGHT DAYTIME TEMPS UP INTO M60S FOR MON AS RDG MOVES OVR THE
RGN. IT APPEARS A BACKDOOR CD FNT WL SLIDE THRU THE AREA TUE...
DROPPING TEMPS A FEW DEGS. NEXT WED COULD BE VERY WARM GIVEN THE
LARGE ERN RDG/LOW OVR OK WHICH LOOKS TO CAUSE STRONG SRLY FLOW UP
THE ERN SEABOARD...WE MAY SEE 70S.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED THROUGH SUNDAY. A PRESSURE SURGE BEHIND
THE COLD FRONT WILL CAUSE WINDS TO GUST AROUND 25 TO 30 KNOTS TNGT.
WINDS MAY DIMINISH FOR A PERIOD LATE TONIGHT AS A WEAK NOCTURNAL
INVERSION SETS UP NEAR THE SURFACE.

HOWEVER...GUSTY WESTERLY WINDS EXPECTED FRIDAY INTO FRIDAY NIGHT
WITH GUSTS AROUND 30 TO 35 KNOTS EXPECTED. WINDS WILL TURN TOWARD
THE NORTHWEST AND DIMINISH A BIT OVERNIGHT FRIDAY AND
SATURDAY...BUT FREQUENT GUSTS AROUND 20 TO 25 KNOTS ARE STILL
EXPECTED. WINDS WILL BECOME LIGHT SATURDAY NIGHT INTO SUNDAY AS
HIGH PRESSURE SETTLES OVERHEAD.

VFR CONDITIONS AT THE TERMINALS SUNDAY NIGHT AND MONDAY. WINDS
WESTERLY AT 5 KNOTS SUNDAY NIGHT BECOMING SOUTHERLY AT 5 KNOTS
MONDAY.

&&

.MARINE...
WINDS HV TURNED TO THE WEST. A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE WATERS THROUGH TONIGHT. WIND GUSTS MAY APPROACH GALE
WARNING CRITERIA BEHIND THE COLD FRONT TONIGHT ACROSS THE BAY AND
LOWER TIDAL POTOMAC RIVER. DID NOT ISSUE A GALE WARNING AT THIS
TIME SINCE THE WATERS TEMPS WILL BE CLOSE TO THE AIR TEMPS DURING
PEAK MIXING THIS EVENING. GUIDANCE CONTINUES TO SHOW A SMALL
INVERSION SETTING UP NEAR THE SURFACE DURING THIS TIME. IT WILL BE
CLOSE...AND IF THE INVERSION IS NOT THERE OR THE WATER TEMPS END
UP BEING WARMER THAN THE SURROUNDING AIR TEMPS...THEN MORE MIXING
WILL OCCUR AND A GALE WARNING WILL BE NEEDED.

WINDY CONDITIONS ARE EXPECTED FRIDAY AND A GALE WARNING IS IN
EFFECT FOR THE NORTHERN PORTIONS OF THE BAY AND A SMALL CRAFT
ADVISORY IS IN EFFECT ELSEWHERE. GUSTY WINDS WILL CONTINUE THROUGH
SATURDAY. A GALE WARNING MAY BE NEEDED FOR PORTIONS OF THE WATERS
FRIDAY NIGHT AS WELL. WINDS WILL DIMINISH SATURDAY NIGHT AS HIGH
PRESSURE BUILDS OVERHEAD AND NO MARINE HAZARDS ARE EXPECTED
SUNDAY THROUGH MONDAY.

&&

.TIDES/COASTAL FLOODING...
WATER LVLS SHOULD BEGIN TO DROP AS WINDS HV TURNED TO THE W.

CONTINUED STRONG WEST TO NORTHWEST WINDS WILL CAUSE BLOWOUT TIDES
BY SATURDAY. AS OF NOW THE BLOWOUT LOOKS TO BE CLOSER TO ONE FOOT
BELOW MLLW THAN TWO. HOWEVER...THOSE CONCERNED ABOUT LOW WATER
SHOULD PAY ATTENTION TO THE FORECASTS FOR THIS WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR MDZ501.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ508.
VA...WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR VAZ025-026-503-504-507-
     508.
WV...WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR WVZ501-503-505-506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR ANZ530>532-
     538>540.
     SMALL CRAFT ADVISORY FROM 6 PM FRIDAY TO 5 PM EST SATURDAY FOR
     ANZ530>532-538>540.
     GALE WARNING FROM 6 AM TO 6 PM EST FRIDAY FOR ANZ530>532-
     538>540.
     SMALL CRAFT ADVISORY UNTIL 5 PM EST SATURDAY FOR ANZ533>537-
     541>543.

&&

UPDATE...WOODY!
PRVS...BJL/KLW/BAJ
Hazardous weather outlook, Nov 12, 6:43 PM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EST THU NOV 12 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
643 PM EST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING IS IN EFFECT FRIDAY FOR THE MARYLAND CHESAPEAKE BAY
FROM NORTH OF POOLES ISLAND TO NORTH BEACH. A GALE WARNING MAY BE
NEEDED FOR PORTIONS OF THE WATERS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131045-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
643 PM EST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE RIDGE TOPS OF THE BLUE RIDGE
AS WELL AS THE ALLEGHENY AND POTOMAC HIGHLANDS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND GUSTS UP TO 50 MPH ARE POSSIBLE FOR THE RIDGE TOPS ALONG THE
BLUE RIDGE MOUNTAINS AS WELL AS THE ALLEGHENY AND POTOMAC HIGHLANDS
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Grant

When
November 13, 1:48 AM EST
Where
Eastern Grant forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607908.